Alert archive / Pennsylvania / Flash Flood Warnings in 2005
Flash Flood Warning 14, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jun 30, 2005, 3:46 PM EDT for Allegheny County, Pennsylvania. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 30, 2005, 3:46 PM EDT (19:46 UTC)
- Expired
- Jun 30, 2005, 6:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Counties, with a storm outline in the text
County Allegheny County, PA
The radar
The Pittsburgh radar (KPBZ), 18 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 4:00 PM EDT | FLASH FLOOD | Pittsburgh, PA | BASEMENTS FLOODED IN MT. OLIVER AND AT POINT PARK COLLEGE. HIGH WATER ON LOCAL ROADS. |
| Jun 30, 5:15 PM EDT | FLASH FLOOD | 2 S Pittsburgh, PA | CREEK ALONG STREETS RUN ROAD IN HAYS IS OUT OF ITS BANKS. |
| Jun 30, 5:30 PM EDT | FLASH FLOOD | Baldwin, PA | STREETS RUN RD. FLOODED AND IS CLOSED FROM CITY LINE TO PROSPECT ST. BECKS RUN RD. AND BRENTWOOD ROADS FLOODED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 7.8 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 465 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 673 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPBZ 301952 FFWPBZ PAC003-302245- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 346 PM EDT THU JUN 30 2005 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... ALLEGHENY COUNTY IN PENNSYLVANIA * UNTIL 645 PM EDT * AT 343 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAINS OVER PARTS OF ALLEGHENY COUNTY. THE HEAVIEST WAS AROUND THE DOWNTOWN AREA OF PITTBURGH. WATER WILL FLOOD ROADS IN AND AROUND THE DOWNTOWN AREA. OTHER FLOOD PRONE LOW SPOTS AND BASEMENTS ARE ALSO AT RISK. THE MOUNT OLIVER AND MOUNT WASHINTON AREAS HAVE ALSO RECEIVED HEAVY RAIN. <<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. LAT...LON 4047 7986 4031 7997 4049 8026 4056 8019 $$
2 follow-up statements
000 WGUS71 KPBZ 302049 FFSPBZ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 442 PM EDT THU JUN 30 2005 PAC003-302245- ALLEGHENY PA- 442 PM EDT THU JUN 30 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 645 PM EDT FOR ALLEGHENY COUNTY... AT 442 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THAT THE FIRST BATCH OF THUNDERSTORMS HAS MOVED OFF TO THE EAST, BUT ANOTHER LINE OF STRONG THUNDERSTORMS IS APPROACHING FROM EASTERN OHIO AND THE NORTHERN PANHANDLE OF WEST VIRGINIA. THESE STORMS SHOULD MOVE INTO THE IMMEDIATE PITTSBURGH AREA BY 6 PM. SOME ROAD AND BASEMENT FLOODING WAS REPORTED IN DOWNTOWN AND MOUNT OLIVER. THIS ADDITIONAL HEAVY RAIN MAY CAUSE MORE URBAN, STREET, AND BASEMENT FLOODING. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DOWNTOWN PITTSBURGH, MOUNT OLIVER, STANTON HEIGHTS, HIGHLAND PARK, AND OVERBROOK. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. LAT...LON 4052 7985 4037 7987 4038 8008 4054 8008 $$
000 WGUS71 KPBZ 302156 FFSPBZ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 552 PM EDT THU JUN 30 2005 PAC003-302245- ALLEGHENY PA- 552 PM EDT THU JUN 30 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 645 PM EDT FOR ALLEGHENY COUNTY... AT 551 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOODING IN THE BALDWIN AREA. ANOTHER LINE OF THUNDERSTORMS WITH VERY HEAVY RAIN IS MOVING INTO THE IMMEDIATE PITTSBURGH AREA. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DOWNTOWN PITTSBURGH, BALDWIN, BRENTWOOD, HAYS, RESERVE, MOUNT OLIVER, STANTON HEIGHTS, HIGHLAND PARK, BELLVUE, MILLVALE. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY. LAT...LON 4055 7978 4033 7985 4044 8018 4060 8012 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 3:02 PM EDT, 44 minutes earlier.
Area forecast discussion, Jun 30, 3:02 PM EDT, 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 302 PM EDT THU JUN 30 2005 .SHORT TERM (TONIGHT THROUGH FRIDAY)... LINE TSTMS ASSOCIATED WITH PERSISTANT MCS WILL MOVE ACROSS FORECAST AREA DURING LATE AFTERNOON AND EVENING WITH POSSIBLE SEVERE THUNDERSTORMS. EXPECT ACTIVITY TO DIMINISH OVERNIGHT. COLD FRONT APPROACHES AREA TOMORROW. FRONT EXPECTED TO MOVE SLOWLY ACROSS CWA TOMORROW WITH ASSOCIATED TSTMS. LEE SIDE TROF DEVELOPS EAST OF APPALACHIANS TOMORROW AND MAY TAKE SOME OF THE PUNCH OUT OF FRONT AS IT MOVES ACROSS CWA TOMORROW. TEMPS REMAIN QUITE WARM OVERNIGHT WITH LOWS IN THE UPPER 60S TO LOWER 70S. && .LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)... WILL KEEP A CHANCE OF SHOWERS AND THUNDERSTORMS IN EASTERN PORTION OF FORECAST AREA FRIDAY EVENING AS COLD FRONT MOVES AWAY. HIGH PRESSURE WILL MOVE EASTWARD ACROSS UPPER OHIO VALLEY REGION SATURDAY AND SUNDAY...THEN OFF THE MID ATLANTIC COAST MONDAY. FORECAST WILL BE DRY FOR THE INDEPENDENCE DAY WEEKEND. NEXT CHANCE OF PRECIPITATION WILL BE FROM LATE TUESDAY THROUGH THURSDAY AS COLD FRONT PUSHES SLOWLY SOUTHWARD THROUGH REGION. && .AVIATION... GENERALLY VFR CONDITIONS OUTSIDE OF TSTMS. FIRST LINE OF TSTMS MOVES ACROSS REGION BY 8 PM THIS EVENING. EXPECT SECOND ROUND OF SHOWERS/THUNDERSTORMS TO MOVE INTO REGION AROUND 15Z FRIDAY AND MOVE SLOWLY ACCROSS CWA WITH BRIEF IFR CEILINGS. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
Hazardous weather outlook, Jun 30, 9:27 AM EDT, 6 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 927 AM EDT THU JUN 30 2005 OHZ039>041-048>050-057>059-068-069-PAZ007-013-020-WVZ001-002-010907- BEAVER PA-BELMONT OH-BROOKE WV-CARROLL OH-COLUMBIANA OH-COSHOCTON OH- GUERNSEY OH-HANCOCK WV-HARRISON OH-JEFFERSON OH-LAWRENCE PA- MERCER PA-MONROE OH-MUSKINGUM OH-NOBLE OH-TUSCARAWAS OH- 927 AM EDT THU JUN 30 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...AND THE PANHANDLE OF NORTHERN WEST VIRGINIA. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING IN EAST CENTRAL OHIO...AND PORTIONS OF THE NORTHERN WEST VIRGINIA PANHANDLE AND NORTHWEST PENNSYLVANIA. THE PRIMARY THREAT IS FROM DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY AFTERNOON. THE MAIN SEVERE WEATHER THREAT FROM THE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING. MDZ001-PAZ008-009-014>016-021>023-029>032-WVZ003-004-012-021>023-041- 010907- ALLEGHENY PA-ARMSTRONG PA-BUTLER PA-CLARION PA-FAYETTE PA-FOREST PA- GARRETT MD-GREENE PA-INDIANA PA-JEFFERSON PA-MARION WV-MARSHALL WV- MONONGALIA WV-OHIO WV-PRESTON WV-TUCKER WV-VENANGO PA-WASHINGTON PA- WESTMORELAND PA-WETZEL WV- 927 AM EDT THU JUN 30 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA... PARTS OF NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SOME ISOLATED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON INTO TONIGHT BUT THE STORMS ARE EXPECTED TO STAY BELOW SEVERE LIMITS. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY AFTERNOON. THE MAIN SEVERE WEATHER THREAT FROM THE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Jun 30, 12:46 PM EDT, 3 hours before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1246 PM EDT THU JUN 30 2005 OHZ039>041-048>050-057>059-068-069-PAZ007-013-020-WVZ001>004-302100- BEAVER PA-BELMONT OH-BROOKE WV-CARROLL OH-COLUMBIANA OH-COSHOCTON OH- GUERNSEY OH-HANCOCK WV-HARRISON OH-JEFFERSON OH-LAWRENCE PA- MARSHALL WV-MERCER PA-MONROE OH-MUSKINGUM OH-NOBLE OH-OHIO WV- TUSCARAWAS OH- 1246 PM EDT THU JUN 30 2005 SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 500 PM EDT THURSDAY AFTERNOON FOR THE FOLLOWING COUNTIES... IN PENNSYLVANIA... BEAVER LAWRENCE MERCER IN WEST VIRGINIA... BROOKE HANCOCK MARSHALL OHIO IN OHIO... BELMONT CARROLL COLUMBIANA COSHOCTON GUERNSEY HARRISON JEFFERSON MONROE MUSKINGUM NOBLE TUSCARAWAS A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS ARE POSSIBLE IN AND CLOSE TO THE WATCH AREA... PRODUCING DAMAGING WINDS..LARGE HAIL..AND FREQUENT LIGHTNING. TO REPORT LARGE HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE CALL TOLL FREE. 1-877-633-6772.
Special weather statement, Jun 30, 2:30 PM EDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 230 PM EDT THU JUN 30 2005 OHZ048-057-301915- COSHOCTON OH-MUSKINGUM OH- 230 PM EDT THU JUN 30 2005 ...THUNDERSTORMS... THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES... COSHOCTON AND MUSKINGUM... AT 228 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 22 MILES NORTHWEST OF NEW GUILFORD TO 15 MILES WEST OF EAST FULTONHAM.... MOVING EAST AT 30 MPH. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... ADAMSVILLE...BLISSFIELD...BLUE ROCK STATE PARK...BRIDGEVILLE... CANNELVILLE...CHANDLERSVILLE...CONESVILLE...COOPERDALE... COSHOCTON...DILLON STATE PARK...DRAKE...DUNCAN FALLS...EAST FULTONHAM...FERNCLIFF...HIGH HILL...LAYLAND...NELLIE...NEW CONCORD...NEW GUILFORD...NORWICH...OTSEGO...PHILO...RURALDALE... WARSAW...WEST LAFAYETTE AND ZANESVILLE THESE THUNDERSTORMS MAY HAVE WIND GUSTS OVER 50 MPH AND HAIL THAT MAY CAUSE DAMAGE. HEAVY RAIN CAN CAUSE PONDED ROADS. THERE IS ALSO FREQUENT CLOUD TO GROUND LIGHTNING. KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM EDT THURSDAY AFTERNOON FOR OHIO AND THE PANHANDLE OF PENNSYLVANIA AND WEST VIRGINIA.
Special weather statement, Jun 30, 3:35 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 335 PM EDT THU JUN 30 2005 PAZ021-302028- ALLEGHENY PA- 335 PM EDT THU JUN 30 2005 ...STRONG THUNDERSTORMS MOVING THROUGH ALLEGHENY COUNTY... NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED STRONG THUNDERSTORMS MOVING THROUGH ALLEGHENY COUNTY. THE THEY WERE MOVING TOWARD THE EAST AT AROUND 10 MILES AN HOUR. YOU SHOULD EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THESE STORMS, AS WELL AS 1 TO 2 INCHES OF RAIN IN LESS THAN ONE HOUR. THIS MAY CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. WHEN THREATENING WEATHER APPROACHES, MOVE INDOORS.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 3:57 PM EDT | Severe Thunderstorm Warning | PBZ | Butler, Lawrence | 63 min |
| Jun 30, 4:01 PM EDT | Severe Thunderstorm Warning | PBZ | Greene | 59 min |
| Jun 30, 4:18 PM EDT | Severe Thunderstorm Warning | PBZ | Mercer | 57 min |
| Jun 30, 4:42 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver | 48 min |
| Jun 30, 5:03 PM EDT | Severe Thunderstorm Warning | PBZ | Lawrence | 27 min |
| Jun 30, 5:12 PM EDT | Severe Thunderstorm Warning | PBZ | Butler | 63 min |
| Jun 30, 5:15 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong | 60 min |
| Jun 30, 5:20 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Washington | 55 min |
| Jun 30, 5:25 PM EDT | Flash Flood Warning | PBZ | Beaver | 3 hr |
| Jun 30, 5:30 PM EDT | Severe Thunderstorm Warning | PBZ | Venango | 60 min |
| Jun 30, 6:13 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 32 min |
| Jun 30, 6:24 PM EDT | Flash Flood Warning | PBZ | Washington | 3 hr |
| Jun 30, 6:25 PM EDT | Flash Flood Warning | PBZ | Venango | 3 hr |
| Jun 30, 6:39 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Westmoreland | 66 min |
| Jun 30, 6:50 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong | 40 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.